Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 8, NWS Hanford, CA

September 22, 2007Tulare County, California

NWS Hanford, CA issued this flash flood warning at Sep 22, 2007, 9:54 PM PDT for Tulare County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 22, 2007, 9:54 PM PDT (04:54 UTC)
Expired
Sep 23, 2007, 1:00 AM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Counties, with a storm outline in the text
Flood severity
None

County Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 55 km from the middle of the area, began a volume at 04:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 22, 10:00 PM PDTFLASH FLOOD2 E Orange Cove, CASTORM CHASER NOTED DEBRIS OF LEAVES...SMALL TREES AND BRANCHES FROM FLASH FLOODING...JUST EAST OF ORANGE COVE ON SAND CREEK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 230456
FFWHNX
CAC107-230800-
/X.NEW.KHNX.FF.W.0008.070923T0454Z-070923T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
954 PM PDT SAT SEP 22 2007

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TULARE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 100 AM PDT

* AT 945 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PERSISTENT HEAVY RAIN FROM THUNDERSTORMS LOCATED ABOUT 7 MILES
  SOUTHEAST OF WOODLAKE...OR ABOUT 17 MILES EAST OF VISALIA...
  MOVING EAST AT 5 MPH.

* ADDITIONAL LOCATIONS IN THIS WARNING THAT ARE EXPERIENCING THE
  HEAVY RAIN INCLUDE LINDCOVE...WOODLAKE...LEMON COVE...EXETER...
  SHADEQUARTER...AND THREE RIVERS.

ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED IN THE WARNED AREA 
THROUGH 100 AM PDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. IT TAKES ONLY A FEW 
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3664 11929 3664 11898 3674 11896 3673 11873
      3603 11874 3612 11909 3611 11924
TIME...MOT...LOC 0454Z 270DEG 9KT 3633 11892

$$

JMB
2 follow-up statements
000 
WGUS76 KHNX 230547
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1045 PM PDT SAT SEP 22 2007

CAC107-230800-
/X.CON.KHNX.FF.W.0008.000000T0000Z-070923T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TULARE CA-
1045 PM PDT SAT SEP 22 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM PDT FOR
CENTRAL TULARE COUNTY...

AT 1035 PM PDT...TRAINED WEATHER SPOTTERS REPORTED MODERATE RAIN 
PRODUCING MINOR FLOODING NEAR GEORGE SMITH ROAD AND SAND CREEK ROAD 
NEAR ORANGE COVE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3605 11879 3660 11905 3661 11895 3670 11888
      3669 11879 3648 11872 3647 11875 3645 11873
      3629 11875 3603 11874
TIME...MOT...LOC 0545Z 270DEG 9KT 3633 11876

$$

SANGER
000 
WGUS76 KHNX 230651
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1150 PM PDT SAT SEP 22 2007

CAC107-230700-
/X.CAN.KHNX.FF.W.0008.000000T0000Z-070923T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TULARE CA-
1150 PM PDT SAT SEP 22 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TULARE
COUNTY...

RAINFALL HAS DIMINISHED OVER THE WARNED AREA AND THE THREAT OF FLASH 
FLOODING HAS ENDED.

LAT...LON 3605 11879 3660 11905 3661 11895 3670 11888
      3669 11879 3648 11872 3647 11875 3645 11873
      3629 11875 3603 11874
TIME...MOT...LOC 0650Z 270DEG 9KT 3633 11856

$$

DUDLEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 9:30 PM PDT, 24 minutes earlier.

Area forecast discussion, Sep 22, 9:30 PM PDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
930 PM PDT SAT SEP 22 2007

.UPDATE...UPDATED TO ALLOW HEAVY SNOW WARNING TO EXPIRE.

&&

.DISCUSSION...CUT OFF UPPER LOW CONTINUES TO BE A PROBLEM OVER THE
DISTRICT AS THUNDERSTORMS FLAIRED ONCE AGAIN. YET...TODAY/S
THUNDERSTORMS WERE MORE OF A FLASH FLOOD PROBLEM AS MOISTURE
PUSHED UP INTO THE AREA AHEAD OF THE UPPER LOW FELL INTO THE
DISTRICT. UPPER AIR ANALYSIS SHOWED THAT PRECIP WATER OF AROUND
1.0 INCH FROM COAST OBSERVATIONS. THEREFORE...THE FLOODING
POTENTIAL REMAINS HIGH AS THE MOISTURE CONTINUES PUSHING INTO THE
DISTRICT. CURRENTLY...THE COLD POOL NOW MOVES ACROSS THE AND
SHOULD PUSH EAST OVERNIGHT. UNTIL THEN...WILL EXPECT THUNDERSTORMS
TO CONTINUE AS 88D SHOWED THE THUNDERSTORMS CURRENTLY APPROACHING
THE MOUNTAINS. WHILE THUNDERSTORMS WERE A PROBLEM...EARLY SEASON
SNOW WAS NOT A BIG FACTOR IN TODAY/S WEATHER. LATEST AUTOMATED
SNOW SENSOR REPORTED LIGHT AMOUNTS TODAY WITH SNOW CONFINED TO
ELEVATIONS ABOVE 7500 FEET. THEREFORE...ALLOWED THE HEAVY SNOW
WARNIG FOR THE SIERRA NEVADA FROM YOSEMITE TO THE KERN COUNTY LINE
TO EXPIRE AT 600 PM PDT. WHILE CONVECTIVE SHOWERS WILL ALLOW THE
SNOW TO CONTINUE THIS EVENING...AMOUNTS SHOULD REMAIN LIGHT.
UPDATED THE FORECAST TO REMOVE THE MENTION OF A HEAVY SNOW WARNING
FOR THE SIERRA NEVADA.

&&

.AVIATION...A STORM SYSTEM TRACKING NE OVER THE CENTRAL CALIFORNIA
INTERIOR WILL CONTINUE TO PROVIDE ISOLATED SHOWERS AND
THUNDERSTORMS OVER HE REGION THROUGH LATE THIS EVENING. EXPECT
AREAS OF MVFR AND LOCAL IFR CIGS AND VSBYS FROM RAIN AND HIGH
ELEVATION SNOW SHOWERS OVER THE MOUNTAINS...WITH LOCAL MVFR VSBYS
IN -SHRA/TSRA ACROSS THE SAN JOAQUIN VALLEY AND THE DESERTS. THE
STORM ACTIVITY IS EXPECTED TO DIMINISH OVERNIGHT AS THE UPPER LOW
MOVES EAST OF THE SIERRA BY 12Z SUNDAY. SOME LOCAL MVFR VSBYS IN
BR WILL THEN BE POSSIBLE OVER THE SAN JOAQUIN VALLEY THROUGH 17Z
SUNDAY...OTHERWISE VFR CONDITIONS WILL PREVAIL OVER THE AREA
THROUGH 00Z MONDAY.

FOR SPECIFIC DETAILS...PLEASE REFER TO THE TAFS FOR KMCE...KFAT AND
KBFL...AND TWEB ROUTES 421 AND 423.

&&

.AIR QUALITY ISSUES...NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MOLINA/SANGER

WEATHER.GOV/HANFORD

In the hours before

Local storm report, Sep 22, 6:12 PM PDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
612 PM PDT SAT SEP 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             6 NE HANFORD            36.39N 119.57W
09/22/2007  E0.50 INCH       KINGS              CA   NWS EMPLOYEE

&&

SANGER

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 6:15 PM PDTSevere Thunderstorm WarningHNXKings, Tulare45 min
Sep 22, 6:40 PM PDTFlash Flood WarningHNXKings2 hr
Sep 22, 8:24 PM PDTSevere Thunderstorm WarningHNXFresno36 min
Sep 22, 9:03 PM PDTFlash Flood WarningHNXFresno3 hr

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.